First Author: A.Solans Perez de Larraya SPAIN
Co Author(s): J. Ortega Molina M. Gonzalez Gallardo
Back to previous
Renal insufficiency (RI) may produce arterial hypertension (HT) and accumulation of Nitrogen products and vascular changes. These alterations may be associated to retinal diseases. The purpose of this project is to report the clinical course of a decreased visual acuity (VA) occurring in a patient with RI.
Department of Ophthalmology. University of Granada Hospital Complex, Granada, Spain. Department of Ophthalmology. San Agustin Hospital, Linares (Jaén). Spain.
Observational case report.
A 65-year-old male presented with a decreased VA of 2 years of evolution, more pronounced at night. Background: HT, RI, renal transplantation 8 months ago starting treatment with Tacrolimus, mycophenolate and prednisone. The best-corrected VA was 0.4 in the right eye (RE) and 0.8 in the left eye (LE). Funduscopy of the RE revealed two macular hard exudates without edema. Optical coherence tomography and Fluorescein angiography were normal. Functional tests showed a loss of generalized sensitivity in the visual field and alteration in colour perception in both eyes. Electrophysiological tests were performed; the diagnosis was a subacute bilateral external retinopathy with severe cones involvement. Differential diagnosis was made with cancer associated retinopathy, Tacrolimus retinotoxicity and retinopathy related with RI. A complete study was carried out (including antirecoverin and anti-alpha-phenol antibodies) and paraneoplastic syndrome was ruled out. Nephrologists refused to substitute Tacrolimus due to the high risk rejection. We decided to follow closely the patient to be sure the treatment was not retinopathy’s cause. During the follow-up, a slight improvement in campimetry was observed. After transplation the glomerular filtration rate improved and we did not observe progression of the retinophaty, so we stablished the diagnosis of retinopathy related with RI.
HT produced by RI may cause a hypertensive retinopathy with macular edema. In renal failure the degree of retinopathy is associated with the rate of glomerular filtration. In this case, no acute signs of retinopathy were shown when the rate of glomerular filtration improved after renal transplantation. It confirms the hypothesis that hypertensive retinopathy secondary to renal insufficiency was the cause of the decreased VA.